Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 221, NWS Wichita, KS

August 25, 20184 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 25, 2018, 12:43 AM CDT for 4 counties in Kansas. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2018, 12:43 AM CDT (05:43 UTC)
Expired
Aug 25, 2018, 1:45 AM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Harvey County, KS, Marion County, KS, McPherson County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 12:43 AM CDTTSTM WND DMGHutchinson, KSDELAYED REPORT. KSN REPORTS ON TWITTER DAMAGE TO FENCES, TREE LIMBS AND POWER LINES DOWN IN HUTCHINSON. EXACT TIME UNKNOWN.
Aug 25, 12:43 AM CDTTSTM WND DMGHutchinson, KSMULTIPLE REPORTS ON TWITTER OF TREES AND LARGE LIMBS DOWN IN CENTRAL HUTCHINSON. MULTIPLE POWER OUTAGES ARE ALSO BEING REPORTED.
Aug 25, 12:43 AM CDTTSTM WND DMGHutchinson, KSREPORT ON TWITTER OF DAMAGE TO A ROOF IN DOWNTOWN HUTCHINSON AT 2ND AND WALNUT. REPORTS OF FACILITY BEING EVACUATED. TIME ESTIMATED.
Aug 25, 12:48 AM CDTTSTM WND GST 40Hutchinson, KSALSO VERY HEAVY RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1868 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

407 
WUUS53 KICT 250543
SVRICT
KSC079-113-115-155-250645-
/O.NEW.KICT.SV.W.0221.180825T0543Z-180825T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1243 AM CDT SAT AUG 25 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern McPherson County in central Kansas...
  Northeastern Reno County in south central Kansas...
  Harvey County in south central Kansas...
  Southwestern Marion County in central Kansas...

* Until 145 AM CDT.

* At 1243 AM CDT, a severe thunderstorm was located near Buhler,
  moving east at 30 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Hutchinson, Newton, Hesston, Halstead, North Newton, Moundridge,
  Inman, Buhler, Burrton, Goessel, Walton, Lehigh, Newton Airport and
  Hutchinson Airport.

This includes Interstate 135 between Mile Markers 29 and 54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3809 9714 3809 9715 3802 9715 3797 9787
      3817 9795 3817 9792 3818 9792 3840 9727
TIME...MOT...LOC 0543Z 263DEG 27KT 3808 9779 

HAIL...0.88IN
WIND...70MPH
 
$$

VAUGHAN
2 follow-up statements
538 
WWUS53 KICT 250611
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
111 AM CDT SAT AUG 25 2018

KSC155-250621-
/O.CAN.KICT.SV.W.0221.000000T0000Z-180825T0645Z/
Reno KS-
111 AM CDT SAT AUG 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RENO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3809 9714 3809 9715 3802 9715 3799 9770
      3817 9770 3817 9771 3818 9771 3840 9727
TIME...MOT...LOC 0611Z 263DEG 27KT 3811 9752 

$$

KSC079-113-115-250645-
/O.CON.KICT.SV.W.0221.000000T0000Z-180825T0645Z/
McPherson KS-Harvey KS-Marion KS-
111 AM CDT SAT AUG 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN MCPHERSON...HARVEY AND SOUTHWESTERN MARION
COUNTIES...

At 111 AM CDT, a severe thunderstorm was located near Hesston, moving
east at 30 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Newton, Hesston, Halstead, North Newton, Moundridge, Burrton,
Goessel, Walton, Lehigh and Newton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3809 9714 3809 9715 3802 9715 3799 9770
      3817 9770 3817 9771 3818 9771 3840 9727
TIME...MOT...LOC 0611Z 263DEG 27KT 3811 9752 

HAIL...0.75IN
WIND...70MPH
 
$$

VAUGHAN
348 
WWUS53 KICT 250636
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
136 AM CDT SAT AUG 25 2018

KSC079-113-115-250645-
/O.EXP.KICT.SV.W.0221.000000T0000Z-180825T0645Z/
McPherson KS-Harvey KS-Marion KS-
136 AM CDT SAT AUG 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCPHERSON...
HARVEY AND SOUTHWESTERN MARION COUNTIES WILL EXPIRE AT 145 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3809 9714 3809 9715 3802 9715 3799 9770
      3817 9770 3817 9771 3818 9771 3840 9727
TIME...MOT...LOC 0635Z 263DEG 27KT 3813 9730 

$$

VAUGHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 11:45 PM CDT, 58 minutes earlier.

Area forecast discussion, Aug 24, 11:45 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1145 PM CDT Fri Aug 24 2018

...Updated for Aviation Discussion...

.UPDATE...
Issued at 849 PM CDT Fri Aug 24 2018

Latest observational and short-term model trends suggest a slight
chance for a few showers/thunderstorms overnight and into Saturday
morning across south-central and southeast Kansas, within a zone
of above normal precipitable waters and 850-700mb warm advection,
on the southern fringe of a Midwest upper jet streak. Not
expecting strong/severe storms. Adjusted PoPs through late morning
Saturday to account for this change.

Kleinsasser

&&

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Fri Aug 24 2018

Main challenge is chances for elevated convection tonight into
Saturday morning. At early afternoon, a weakening surface trof was
situated across central Kansas. Meanwhile, a band of elevated
showers continued to linger across northern Oklahoma into the
southeast corner of Kansas. This zone of instability and moisture
transport in the 850-700mb layer will shift gradually north
tonight into Saturday morning across south central into east
central Kansas. A modest low level jet should aid lift and may
result in isolated to widely scattered convection tonight, so have
inserted a low PoP/isolated mention for this possibility.
Otherwise, the main theme through the weekend and into Monday will
be increasing diurnal south winds and a return to unseasonably
warm weather. Winds may approach advisory levels on Monday
afternoon which is something we have not seen in some time.
Convective chances will remain small, though non-zero, with some
elevated moisture transport and weak lift on the southern edge of
transient shortwaves aloft. This should result in slight to modest
nocturnal/early morning chances over parts of central Kansas
through the weekend.

Darmofal

.LONG TERM...(Monday night through Friday)
Issued at 247 PM CDT Fri Aug 24 2018

A more pronounced upper trof will sweep east across the northern
Plains/Upper Midwest Monday night/Tuesday which will push a modest
strength cold front across the area. The upper ridge will build
east from the southern Rockies across the Texas panhandle by mid-
week with weak west-northwest flow aloft over Kansas and some low
level moisture returning north across the area. This may give rise
to slight to modest precip chances though confidence is not high
at the moment on daily trends.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1142 PM CDT Fri Aug 24 2018

Quiet VFR conditions expected for most locations overnight
through Saturday evening. However, will likely see a few isolated
to widely scattered showers/thunderstorms overnight through
Saturday morning across south-central and southeast Kansas, within
a zone of warm advection and deep/rich moisture transport
underneath the right entrance region of a Midwest upper jet.
Included VCSH at ICT-HUT-CNU for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  95  74  95 /  20  10  10   0
Hutchinson      71  95  73  95 /  20  10  20   0
Newton          72  94  73  94 /  20  10  20   0
ElDorado        73  94  74  94 /  20  10  10   0
Winfield-KWLD   74  94  74  94 /  20  20   0   0
Russell         67  96  72  96 /   0  20  30  20
Great Bend      68  95  72  95 /  10  10  20  10
Salina          70  96  74  96 /  10  10  40  10
McPherson       70  95  72  95 /  20  10  30  10
Coffeyville     75  94  74  94 /  20  20   0   0
Chanute         74  94  74  94 /  10  20   0   0
Iola            74  94  74  94 /  10  10   0   0
Parsons-KPPF    75  94  74  94 /  20  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

UPDATE...ADK
SHORT TERM...KED
LONG TERM...KED
AVIATION...ADK
Hazardous weather outlook, Aug 24, 8:40 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
840 PM CDT Fri Aug 24 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-260145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
840 PM CDT Fri Aug 24 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few showers and thunderstorms are possible overnight across
south-central and southeast Kansas. Strong or severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few showers and thunderstorms may linger across south-central and
southeast Kansas Saturday morning. Strong or severe storms are not
expected.

Heat indices will hover around 100 degrees each afternoon through
Monday across parts of central, south central and southeast Kansas.

There is a chance for thunderstorms Saturday night and Sunday night
across central Kansas. The risk for strong or severe storms appears
low.

There will be periodic chances for thunderstorms from late Tuesday
through Thursday. A few strong storms and some with heavy rainfall
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.